Hail, Columbia
- When
- July 20, 12:30 AM CST
- Where
- Columbia County, 4 mi W of Pardeeville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.533, -89.367
During the pre-dawn early morning hours of July 20th, a severe squall line pushed into south-central and southeast Wisconsin from southern Minnesota. This squall line produced mainly damaging winds, some reports being "significant" (>65 knots or hurricane-force), and only a couple hail reports.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
During the pre-dawn early morning hours of July 20th, a severe squall line pushed into south-central and southeast Wisconsin from southern Minnesota. This squall line produced mainly damaging winds, some reports being "significant" (>65 knots or hurricane-force), and only a couple hail reports. One of the significant reports was at a location 4 miles northeast of Monona at 0140CST where a gust of 71 knots (82 mph) was measured, before the power went out. Hundreds of trees were knocked down in the Madison area, and there were dozens power-line damage reports. Up to 40,000 customers lost electrical power across southern Wisconsin, with 13,000 alone in the Madison area. The squall line weakened as it approached the corner of southeast Wisconsin due to weakening instability, despite still favorable deep layer shear. Toward dawn, more scattered thunderstorms developed across south-central Wisconsin as a northwest to southeast axis of instability redeveloped. A few of these storms pulsed up to produce only marginal severe hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM CST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT WED JUL 19 2006 .DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL TONIGHT. SEVERE MCS THAT MOVED THROUGH MINNESOTA THIS MORNING HAS WEAKENED INTO MAINLY RAIN. THIS AREA IS CURRENTLY MOVING SLOWLY EAST ACROSS THE WESTERN PORTION OF THE FORECAST AREA. MORE SEVERE STORMS FORMED TO THE SOUTH OF THIS MCS IN NORTHEAST IOWA...WHICH MOVED SOUTHEAST INTO EASTERN IOWA AND NORTHWEST ILLINOIS. MAIN FORECAST CHALLENGE IS DETERMINING IF MORE CONVECTION WILL MOVE INTO THE FORECAST AREA LATER THIS EVENING AND OVERNIGHT...AND SEVERE/HEAVY RAIN POTENTIAL. WRF MODEL HAD A REASONABLE SPATIAL DEPICTION OF THE MCS THIS MORNING...ALTHOUGH ITS TIMING WAS WAY TOO SLOW IN MOVING IT EAST AND SOUTHEAST THROUGH THE REGION. THE WRF AND THE RUC BOTH SHOW NEW CONVECTION INITIATING IN NORTHERN IOWA AROUND 00Z THURSDAY...NEAR THE SURFACE WARM FRONT AND LOW LEVEL JET NOSE INTERSECTION. THE WRF THEN DEVELOPS ANOTHER MCS...AND TAKES IT SOUTHEAST ACROSS EASTERN IOWA INTO NORTHWEST ILLINOIS BY 12Z THURSDAY...MISSING SOUTHERN WISCONSIN. IN CONTRAST...THE GFS DEVELOPS THE CONVECTION MUCH FURTHER NORTH IN MINNESOTA...TAKING IT SOUTHEAST ACROSS THE FORECAST AREA DURING THIS TIME. THE LATEST 12Z HIGH RESOLUTION WRF MODEL ALSO DEVELOPS CONVECTION OVER NORTHERN IOWA...BUT TAKES IT DUE EAST INTO THE FORECAST AREA BY 06Z THURSDAY. PREFER THE WRF/HIGH RESOLUTION WRF OVER THE GFS WITH THIS SCENARIO...AS THEY SEEMED TO HAVE A BETTER HANDLE ON SURFACE AND UPPER FEATURES...AND THE CONVECTION THIS MORNING. HOWEVER...THE USUAL MODEL PROBLEMS WITH HANDLING CONVECTION CONTINUES TO PRESENT SOME UNCERTAINTY. IF THE MCS DOES MOVE INTO THE FORECAST AREA...THE SOUTHWEST HALF OF THE FORECAST AREA WOULD PROBABLY HAVE THE BEST CHANCE. SO...WILL LOWER POPS SLIGHTLY TO THE 60 TO 70 RANGE FOR TONIGHT. SEVERE WEATHER IS STILL POSSIBLE...IN THE FORM OF A FORWARD PROPAGATING MCS AND/OR DERECHO. ELEVATED CAPES OF 2500 TO 4000 J/KG...AND 0-6KM SHEAR VALUES OF 40 TO 50 KNOTS ARE EXPECTED. THE STRONG CAPPING INVERSION IN THE LOW LEVELS...CIN VALUES OF 200 TO 250 J/KG...WILL AGAIN BE A LIMITING FACTOR. HOWEVER...IF A SEVERE MCS/DERECHO DOES FORM TO THE WEST...THE LARGE CIN WOULD NOT PREVENT IT FROM MOVING EAST THROUGH THE FORECAST AREA. PRECIPITABLE WATER VALUES OF 2.00 INCHES...SOMETIMES HIGHER...WILL ALSO MEAN THE POTENTIAL OF HEAVY RAINFALL...DESPITE THE EXPECTED PROGRESSIVE NATURE OF ANY MCS. ANY CONVECTION SHOULD MOVE OUT OF THE FORECAST AREA THURSDAY MORNING. HIGH PRESSURE RIDGE THEN MOVES INTO THE NORTHERN PLAINS FOR THURSDAY NIGHT INTO FRIDAY...BRINGING COOLER AND LESS HUMID CONDITIONS. EXTENDED RANGE MODELS HAVE A MORE AMPLIFIED LONGWAVE TROUGH OVER THE GREAT LAKES REGION...WIH A SUBSEQUENTLY MORE AMPLIFIED RIDGE OVER THE WEST FOR THE WEEKEND. SHORTWAVE TROUGHS EMBEDDED IN THE FLOW OVER THE WESTERN GREAT LAKES REGION MAY INTERACT WITH UNSTABLE AIRMASS SATURDAY NIGHT AND SUNDAY...SO WILL GO WITH 30 POPS FOR THIS PERIOD. UPPER FLOW BECOMES MORE ZONAL BY MIDWEEK...AND RETREATS A BIT NORTHWARD. STILL...SOUTHWEST WINDS SHOULD USHER A WARMER AIRMASS INTO THE REGION. POSSIBLE WARM FRONTAL BOUNDARY OVER THE REGION MAY BRING PRECIPITATION CHANCES...SO WILL GO WITH 30 POPS AT TIMES DURING THIS PERIOD. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && WOOD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1000 PM CDT WED JUL 19 2006 WIZ046-047-051-052-056>060-062>072-200900- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1000 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...REST OF TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF SOUTH CENTRAL WISCONSIN...GENERALLY ALONG AND WEST OF A DELLS...LAKE MILLS TO MONROE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF SOUTHERN WISCONSIN. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND COULD PRODUCE URBAN AND SMALL STREAM FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY...AND FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ643>646-665-200900- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 1000 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST WISCONSIN AND THE ADJOINING WATERS OF LAKE MICHIGAN TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...AS WELL AS LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY AND FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. REM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1117 PM CDT WED JUL 19 2006 WIZ046-047-051-052-056>060-062>072-200500- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1117 PM CDT WED JUL 19 2006 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF SOUTHERN WISCONSIN UNTIL 7 AM CDT... A THUNDERSTORM IN NORTHWESTERN IOWA COUNTY...JUST SOUTH OF LONE ROCK...WILL TRACK SOUTHEAST TO THE BARNEVELD AREA BY 1125 PM...AND WEAKEN. STRONG WINDS ARE NOT EXPECTED WITH THIS STORM. THE REMAINS OF THIS STORM SHOULD THEN HEAD INTO WESTERN DANE COUNTY. OTHER THUNDERSTORMS...SOME OF THEM SEVERE...WERE LOCATED NORTHWEST OF LA CROSSE BACK INTO SOUTHEASTERN MINNESOTA. THESE STORMS WILL MOVE DOWN THROUGH SOUTHERN WISCONSIN BETWEEN 1 AM AND 7 AM. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. KAPELA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1145 PM CDT WED JUL 19 2006 WIZ046-047-051-052-056>060-062>072-200515- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1145 PM CDT WED JUL 19 2006 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF SOUTHERN WISCONSIN UNTIL 7 AM CDT... SCATTERED STRONG THUNDERSTORMS FROM NORTHWEST AND NORTH OF LA CROSSE TO THE HILLSBORO AREA OF EASTERN VERNON COUNTY WERE MOVING EAST SOUTHEAST INTO SOUTHERN WISCONSIN AS OF 1145 PM. THESE STORMS WILL AFFECT SAUK COUNTY BETWEEN THE MIDNIGHT HOUR AND 1 AM...AND THEN THE REMAINDER OF SOUTH CENTRAL WISCONSIN AFTER 1 AM. EVENTUALLY SOUTHEAST WISCONSIN WILL FEEL THE AFFECTS OF THESE STORMS TOWARD 3 AM OR SO. SHOULD ANY OF THE STORMS BECOME SEVERE...DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...ALONG WITH BRIEF HEAVY RAINS THAT CAN LEAVE PONDING OF WATER ON ROADS AND LOW SPOTS. DANGEROUS LIGHTNING IS ALSO LIKELY. OTHERWISE...SCATTERED RAIN SHOWERS OVER DANE COUNTY WILL GRADUALLY WEAKEN AS THEY MOVE INTO ROCK AND JEFFERSON COUNTIES. KAPELA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1248 AM CDT THU JUL 20 2006 WIZ046-047-051-052-056>060-062>072-200700- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 1248 AM CDT THU JUL 20 2006 ...SEVERE THUNDERSTORM WATCH NUMBER 624 REMAINS IN EFFECT UNTIL 7 AM CDT SOUTH AND WEST OF A LINE FROM MILWAUKEE TO HARTFORD TO RIPON... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING RAPIDLY TOWARD THE EAST SOUTHEAST AT 55 MPH. THE STORMS WERE MOVING ACROSS SOUTHWEST WISCONSIN AND SHOULD MOVE INTO THE MADISON AREA AT 230 AM AND MILWAUKEE ABOUT 4 AM. DAMAGING WIND GUSTS TO 70 MPH...HAIL TO QUARTER SIZE...AND A QUICK 2 TO 3 INCHES OF RAIN ARE ALL POSSIBLE AS THE STORMS MOVE THROUGH. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING IS ALSO ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE TELEVISION OR RADIO STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. CRAVEN
The Milwaukee radar (KMKX), 91 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
32 thunderstorm wind, 7 lightning, 3 hail. Local standard time, as filed.
Trees and power lines reported down countywide.
Trees and power lines reported down countywide.
Trees toppled and some power-lines downed.
Bricks were taken off a building in downtown Madison due to severe, hurricane-force wind gusts to an estimated 65 knots (75 mph). Dozens of power-lines were damaged. At least 3 vehicles were either damaged or destroyed by fallen trees. Many roads were blocked by the tree debris. A large tree was toppled onto a home on the near east side of Madison, resulting in minor roof damage.
Trees and power lines down.
Trees and power lines down.
Trees and power-lines down.
Hurricane force wind gusts to 71 knots (82 mph) produced tree and power line damage 4.0 miles northeast of Monona.
Trees down.
Trees and power lines down.
A car was crushed and a truck's window was broken by falling trees. Antennas also damaged.
Trees down. One large tree fell on a home's roof, resulting in minor damage.
Trees and power lines down in a large swath from northwestern to southeastern Rock County. In the city of Janesville, at least 3 cars were damaged by felled trees or tree branch debris. Several roads were temporarily blocked by tree debris.
Trees and power lines down.
Trees and power lines down.
Trees down.
Large tree branches and power lines down.
Strong winds at minimum hurricane-force caused trees to topple onto roads. Some power-lines down. Some cars then crashed into fallen trees in Brooklyn.
Trees, power lines, and antennas down. One large tree fell onto a vehicle in Brodhead, resulting in minor damage.
Trees toppled over. Two small planes at the Ft. Atkinson Municipal Airport broke loose from their morrings due to the powerful winds. One of the plane's wings were damaged as it tipped from side to side.
Tree down.
Lightning struck a barn causing it to catch fire.
Tree limbs and trees down.
Trees and power lines down.
Lightning struck a barn, and the resultant fire burned the empty barn to the ground.
Trees and power lines down.
Power lines down.
Trees and power lines down.
Trees and power lines down.
Trees and tree branches fell onto power lines.
Lightning struck a home in the 3200 block of 90th St., resulting in a roof fire.
Lightning struck a home in the 1800 block of W. Greenfield Ave., resulting in a roof fire.
Lightning struck a home on in the 1600 block of Edgewood Ave., resulting in a roof fire.
Lightning struck a power-line voltage regulator, disrupting power to about 100 homes on CTH S.
Tree and tree branches down.
Trees down.
Lightning struck a rural home and the resultant fire burned the house to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519760, 5519761, 5519847, 5519762, 5519851, 5519855, 5519845, 5519846, 5519854, 5519848, 5519849, 5519850, 5519852, 5519853, 5519856, 5519944, 5519925, 5519859, 5519861, 5519860, 5519927, 5519857, 5519858, 5519863, 5519862, 5519926, 5519929, 5519932, 5519941, 5519930, 5519928, 5519931, 5519933, 5519934, 5519940, 5519939, 5519938, 5519943, 5519935, 5519936, and more.